Hail, O'Brien
- When
- August 6, 2:00 AM CST to 2:03 AM CST
- Where
- O'Brien County, 0.86 mi NE of Sanborn
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.190, -95.660
A strong upper level wave moved from the northern Rockies into southern Canada, brushing through eastern South Dakota and stirring up a 35-45 knot low-level jet within an environment with around 2000 J/kg of elevated MUCAPE. By evening, a well-organized convective system developed across northeast South Dakota and dropped slowly southeast into southwest Minnesota and northwest Iowa through the…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A strong upper level wave moved from the northern Rockies into southern Canada, brushing through eastern South Dakota and stirring up a 35-45 knot low-level jet within an environment with around 2000 J/kg of elevated MUCAPE. By evening, a well-organized convective system developed across northeast South Dakota and dropped slowly southeast into southwest Minnesota and northwest Iowa through the overnight hours. Along the track, stronger cells produced large hail up to golf ball size and scattered wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 5, 4:55 PM CST, 9 hours 5 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Sioux Falls SD 555 PM CDT Tue Aug 5 2025 .KEY MESSAGES... - A few strong to severe storms are possible late tonight, with 70 mph wind gusts as the main threat. A tornado or two will also be possible, but mostly in north central South Dakota. - Temperatures begin to warm above normal through the end of the week, posing heat risks at times Thursday and Friday. Localized heat index values may surpass 100 degrees, with advisories possible. - Severe weather risks continue in the region but remain very uncertain in coverage. Greatest risks are associated with a passing front on Friday and Saturday. && .DISCUSSION... Issued at 250 PM CDT Tue Aug 5 2025 It's a mild and breezy day across the area, with highs expected to climb into the upper-70s to mid-80s. A developing low pressure system over the Nebraska panhandle that will lift northeast through tonight is tightening the pressure gradient across the area, leading to wind gusts around 30-35 mph through this afternoon and evening. A deepening trough and developing upper-low is lifting northward from northern Montana into southern Canada and downstream of this, a couple of perturbations in the 500 mb flow will cross the northern Plains over the next couple of days. One of these waves has been responsible for a few showers/thundershowers that have been traveling from southwest to northeast across the area today, but another wave will move through tonight and bring a better chance of storms to our area. Storms look to develop to our northwest closer to the main upper-level support this evening, but push into our area through tonight, aided by a 45 kt LLJ. The greatest instability (1000-1500 J/kg) tonight will be along and west of the James River, with MLCAPE decreasing to 500 J/kg along I-29 and lower east of there. Thus the greatest concern for severe weather will be west of I-29 where we are currently highlighted in a Slight Risk by the Storm Prediction Center. Due to the linear nature of the storms, damaging wind gusts up to 70 mph will be the primary concern along this line of storms. A tornado or two will be possible as well as soundings are indicating large, clockwise turning hodographs. A limiting factor to this will be a layer of warmer air around 850 mb which may prevent storms from being rooted to the surface. Guidance is also indicating the possibility of isolated elevated thunderstorms to develop behind the main line of storms. Lapse rates will be around 7.5 C/km near daybreak Wednesday, which could support isolated quarter-sized hail. Otherwise, things look to dry out during the day on Wednesday, though warm and humid conditions are expected. Heat indices could climb to the mid-90s along the Missouri River Valley due to dew points well into the 70s. This will set the stage for a highly unstable atmosphere in the afternoon and evening, with MLCAPE values as high as 3000-4000 J/kg. Another 500 mb wave will move across the region tomorrow night, though models are split on the location and strength of the wave. One thing there is general agreement on is a lack of a LLJ over the forecast area tomorrow evening. So despite the highly unstable air, thunderstorm activity will likely remain very isolated. THURSDAY: Rising mid-lvl heights, strong low-lvl warm advection, and rapidly rising dew points will result in a very hot and steamy day across the region Thursday. Latest guidance continues to support dew points through the combination of advection and evapotranspiration peaking in the upper 70s. While this may limit the upwards climb of high temperatures a degree or two, the result will still be widespread heat index values between 95 and 105 degrees. Advisories may be needed to account for heat potential. FRIDAY: A warm and humid night is expected into Friday as a surface front begins to move east through the Dakotas overnight. We'll expect another very warm and humid day throughout the region ahead of this boundary, with some potential for mixing of both drier air downward and also rapid upwards climb in temperatures near central South Dakota in the afternoon. Advisories will again be possible Friday afternoon and early evening. Convection risks remain highly uncertain for the Friday night into Saturday timeframe. While a great deal of instability is expected to develop ahead of the front, a great deal of inhibition is expected to remain in place within the broad warm sector. The strong upper trough entering the Plains may be strong enough to overcome this inhibition, but most 12Z model data suggest better surface based convection risks into the Red River Valley and eastern North Dakota. If this convection forms, it could try to build southward either along the front or within the immediate post frontal environment into Saturday morning. SATURDAY-MONDAY: The surface and low-lvl fronts may stall near the CWA for Saturday, bringing an uncertain potential for redevelopment during the day and evening hours, but more likely in the overnight hours as the low lvl jet increase by Sunday morning. Temperatures both days warm into the lower to middle 80s, though any convection or cloud cover could significantly modify temperatures. With the elevated boundary remaining in the area Sunday night, thunderstorms remain in the forecast for areas mostly south of I-90. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 555 PM CDT Tue Aug 5 2025 Although there isolated showers and thunderstorms are currently pushing across the northern James River Valley and Interstate 29 corridor late this afternoon, more significant showers and thunderstorms are expected to move in from north central SD by this evening. These storms will push across the area overnight with a possibility of large hail and damaging winds - especially west of Interstate 29. Although weaker, some of these showers and storms could linger into Wednesday morning. Some guidance would also indicate clouds lowering into the MVFR range behind the storms for a brief time on Wednesday morning, though confidence is low at this time. Winds will be southeasterly through the TAF period, with gusts of 20 to 25 kts into Wednesday afternoon, though as mentioned above gusts could be higher in thunderstorms. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...Dux/Samet AVIATION...JM
Hazardous Weather Outlook National Weather Service Sioux Falls SD 625 PM CDT Tue Aug 5 2025 SDZ038-039-050-052>055-057>061-063>065-068-062330- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora- Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme- 625 PM CDT Tue Aug 5 2025 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Storms chances return this evening through tonight. Storms may be strong to severe. The main threat is wind gusts to 70 mph, with hail to half dollar size and a tornado or two. Locally heavy rainfall is possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Chances for periodic showers and thunderstorms linger through late week. Uncertainty remains in coverage and potential severity from Wednesday onward, but isolated strong to severe storms are possible along with locally heavy rainfall. Heat and humidity build late week leading to heat index values near 100 degrees for some Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-056-062-066-067-069>071-062330- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Brookings-Moody-Minnehaha-Turner-Yankton- Union- 625 PM CDT Tue Aug 5 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Storms chances return this evening through tonight. Storms may be strong to severe. The main threat is wind gusts to 60 mph, with hail to quarter size. Locally heavy rainfall is possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Chances for periodic showers and thunderstorms linger through late week. Uncertainty remains in coverage and potential severity from Wednesday onward, but isolated strong to severe storms are possible along with locally heavy rainfall. Heat and humidity build late week leading to heat index values near 100 degrees for some Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
906 PM CDT Tue Aug 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM Hail Lake Preston 44.36N 97.38W
08/05/2025 M0.88 Inch Kingsbury SD Emergency Mngr
&&
JCPreliminary Local Storm Report
National Weather Service Sioux Falls SD
956 PM CDT Tue Aug 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 PM Hail 1 WSW Arlington 44.36N 97.15W
08/05/2025 M0.88 Inch Kingsbury SD Trained Spotter
&&
JCPreliminary Local Storm Report
National Weather Service Sioux Falls SD
1114 PM CDT Tue Aug 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 PM Tstm Wnd Gst 10 SSW Aurora 44.15N 96.76W
08/05/2025 M61 MPH Moody SD Mesonet
Mesonet station 224 SD RWIS Ward.
&&
JCPreliminary Local Storm Report
National Weather Service Sioux Falls SD
1133 PM CDT Tue Aug 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 PM Hail 6 SW Aurora 44.21N 96.76W
08/05/2025 E1.00 Inch Brookings SD Public
&&
JCPreliminary Local Storm Report
National Weather Service Sioux Falls SD
158 AM CDT Wed Aug 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 AM Hail 1 W Worthington 43.62N 95.62W
08/06/2025 M1.00 Inch Nobles MN Public
Report from mPING: Quarter (1.00 in.).
&&
JCPreliminary Local Storm Report
National Weather Service Sioux Falls SD
238 AM CDT Wed Aug 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 PM Hail 1 N Wall Lake 43.54N 96.96W
08/05/2025 E1.75 Inch Minnehaha SD Broadcast Media
&&
JCThe Sioux Falls radar (KFSD), 97 km away, was scanning. The volume nearest the first event began at 07:57 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290488.